Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2006, 7:31 PM CDT for Deuel County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2006, 7:31 PM CDT (00:31 UTC)
- Expired
- May 2, 2006, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 030032 SVRABR SDC039-030100- /O.NEW.KABR.SV.W.0013.060503T0031Z-060503T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 731 PM CDT TUE MAY 2 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 727 PM CDT...TRAINED WEATHER SPOTTERS REPORTED LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR ALTAMONT..AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORITZ AROUND 745 PM CDT... GARY AROUND 755 PM CDT... THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4493 9683 4480 9684 4476 9646 4493 9646 $$ KEEFE
2 follow-up statements
000 WWUS53 KABR 030047 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 746 PM CDT TUE MAY 2 2006 SDC039-030100- /O.CON.KABR.SV.W.0013.000000T0000Z-060503T0100Z/ DEUEL SD- 746 PM CDT TUE MAY 2 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEUEL COUNTY UNTIL 800 PM CDT... AT 742 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN DIAMETER. THIS STORM WAS LOCATED NEAR MORITZ...OR 8 MILES NORTHEAST OF CLEAR LAKE...AND MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN DEUEL COUNTY...INCLUDING THE TOWN OF MORITZ. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4494 9673 4480 9673 4481 9646 4495 9646 $$ KEEFE
000 WWUS53 KABR 030058 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 758 PM CDT TUE MAY 2 2006 SDC039-030108- /O.EXP.KABR.SV.W.0013.000000T0000Z-060503T0100Z/ DEUEL SD- 758 PM CDT TUE MAY 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR DEUEL COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 757 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4494 9673 4480 9673 4481 9646 4495 9646 $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:53 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 2, 3:53 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT TUE MAY 2 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT AT 1945Z THIS AFTERNOON...COLD FRONT WAS CONTINUING EAST THROUGH CWA AND ALREADY PAST MBG AND PIR. SHOWERS AND THUNDERSTORMS FIRING JUST AHEAD OF FRONT ACROSS MCPHERSON AND EDMUNDS COUNTIES BUT DO NOT EXPECT THESE STORMS TO BE THE AREA OF INTEREST. SPC HAS ISSUED TOR WATCH FOR SE COUNTIES. MODELS STILL SHOWING MOST FAVORABLE SVR PARAMETERS ACROSS ATY AREA THROUGH 01Z. JET MAX SHOWING UP NICELY ON WATER VAPOR IMAGERY THROUGH SD. MOSTLY CLOUDY SKIES HAVE LIMITED SFC HEATING ACROSS NE COUNTIES THIS AFTERNOON WHILE AREAS FARTHER SOUTH HAVE EXPERIENCES MORE SUNSHINE AND HAVE THUS INCREASED INSTABILITY. SFC LOW CENTER NEAR HON LATE THIS AFTERNOON WILL MOVE EAST THROUGH THE EVENING. DEWPOINTS HAVE REMAINED LOW ACROSS THE NORTHERN COUNTIES WITH LOW TO UPPER 40S FROM ABR EAST TO ETH-VVV. LOW TO MID 50S DEWPOINTS HAVE PUSHED AS FAR NORTH AT HON AND BKX. LAPS DATA SHOWING SFC BASED CAPE INCREASING TO NEAR 1000 J/KG ACROSS SE HAND AND FAR SOUTHERN SPINK COUNTY. EXPECT THUNDERSTORMS TO DEVELOP OVER THE NEXT FEW HOURS...MAINLY ACROSS FSD CWA BUT A FEW WILL EXTEND NORTH INTO NORTHERN PORTIONS OF TOR WATCH 277. FRONT...AND ASSOCIATED STORMS WILL BE CLEAR OF THE CWA AFTER 03Z THIS EVENING AND SKIES SHOULD BECOME MOSTLY CLEAR. AS SFC LOW DEEPENS ACROSS SOUTHERN CANADA ON WEDNESDAY...EXPECT WINDY CONDITIONS TO DEVELOP ACROSS MOST OF THE CWA AND ESPECIALLY ACROSS THE NORTH. HAVE NOT ISSUED A WIND ADVISORY AND BELIEVE CONDITIONS WILL BE NEAR OR JUST A TAD BELOW CRITERIA. SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES AND FAIRLY HIGH RH BETWEEN 750-850MB SO EXPECT CU TO DEVELOP BY AFTERNOON...ESPECIALLY ACROSS THE NORTH AND EAST. TEMPERATURES THROUGHOUT THE PERIOD WERE CHANGED LITTLE AND EXPECT BELOW NORMAL CONDITIONS THROUGH THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH TUESDAY BIGGEST CHALLENGE IN THE EXTENDED STILL REVOLVES AROUND PCPN CHCS FOR SUNDAY...AND POSSIBLY LATE IN THE EXTENDED. FRIDAY STARTS OFF WITH 5H TROF WEST OF CWA...ROTATING THROUGH DURING THE DAY. THE 18Z DGEX IS A BIT DEEPER WITH THIS TROF...WHILE THE EC IS FURTHER EAST THAN 12Z GFS. END RESULT IS STILL BASICALLY THE SAME...LITTLE MOISTURE TO WORK WITH WITH N/NW FLOW SYSTEM AND HAVE OPTED TO KEEP DRY FCST GOING DURING DAY FRIDAY. NO WELL DEFINED REFLECTION OF UPPER SYSTEM SEEN AT THE SURFACE...WITH BROAD COOL HIGH PRESSURE FIRMLY IN CONTROL OVER THE NORTHERN PLAINS. 85H TEMPS BEGIN A SLOW RECOVERY THROUGH THE WEEKEND AND AGREE WITH CURRENT SLOW WARMING TREND IN TEMP GRIDS. ON SUNDAY...MODELS DIFFER ON STRENGTH/POSN OF NEXT FRONT COMING THROUGH. THE 12Z GFS IS THE STRONGER OF THE BUNCH...WITH WELL DEFINED 5H WAVE SLIDING WEST INTO REGION AND GAINING STRENGTH. THE DGEX/EC AND CANADIAN ALL REMAIN UNIMPRESSED WITH FEATURE...KEEPING BEST DYNAMICS FURTHER TO THE NORTH...ALTHO HINTING AT POSSIBLE SLOWDOWN IN EASTWARD MOTION. HAVE LEFT SLGT CHC/CHC TSRA IN FOR SUNDAY AFTERNOON/NIGHT BUT DREW WX GRIDS JUST A HAIR FURTHER WEST TO ACCOUNT FOR PSBL SLOWER MOVT. UPPER FLOW BEGINS TO TRANSITION FROM NW TO SW OVER CWA BY LATE IN THE EXTENDED. WILL CONT TO WATCH...BUT COULD BE SETTING UP FOR A VERY ACTIVE WEEK NEXT WEEK IF IT VERIFIES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...TORNADO WATCH 277 FOR SPINK CLARK CODINGTON HAMLIN GRANT DEUEL COUNTIES THROUGH 10PM CDT. MN...NONE. && TT/DH
Hazardous weather outlook, May 2, 5:39 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 539 AM CDT TUE MAY 2 2006 SDZ010-017-036-037-051-031045- EDMUNDS-FAULK-HYDE-HAND-BUFFALO- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ006-007-011-018-019-031045- BROWN-MARSHALL-DAY-SPINK-CLARK- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS AFTERNOON. WHILE MOST STORMS IN THIS AREA ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AN ISOLATED SEVERE STORM WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ039-046-SDZ008-020>023-031045- TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003>005-009-015-016-033>035-031045- CORSON-CAMPBELL-MCPHERSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY- HUGHES- 539 AM CDT TUE MAY 2 2006 /439 AM MDT TUE MAY 2 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ045-048-031045- JONES-LYMAN- 539 AM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...MAINLY THIS MORNING. THE PRIMARY THREAT WITH THE STORMS WILL BE LIGHTNING. THE GRASSLAND FIRE DANGER INDEX WILL BE EXTREME THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA ON SUNDAY AND SUNDAY NIGHT. CURRENTLY...THUNDERSTORMS APPEAR TO BE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KNUTSVIG
In the hours before
Local storm report, May 2, 7:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE MAY 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 4 NNW GOODWIN 44.93N 96.88W
05/02/2006 E2.00 INCH DEUEL SD TRAINED SPOTTER
0723 PM HAIL 3 S GOODWIN 44.83N 96.85W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
0720 PM HAIL ALTAMONT 44.84N 96.69W
05/02/2006 E1.00 INCH DEUEL SD TRAINED SPOTTER
&&
TTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:05 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.